What affects the gastrointestinal symptoms in peritoneal dialysis patients?

June 24, 2010

Gastrointestinal symptoms are common in peritoneal dialysis patients. A research group in China investigated the gastrointestinal symptoms in peritoneal dialysis patients and explored the related factors. Eating dysfunction, reflux and indigestion were the most common gastrointestinal complaints. Patient with a history of corticosteroid therapy or taking more pills daily was more likely to develop gastrointestinal symptoms, while the better the residual renal function, the less likely the patient was to have these symptoms.

Gastrointestinal (GI ) symptoms are proven to be more common in patients undergoing peritoneal dialysis than in patients with chronic renal failure having hemodialysis. However, whether the onset of these GI symptoms is related to the chronic renal failure itself, its treatment, or alternatively, other factors, is still unknown.

A research article to be published on June 14, 2010 n the addresses this question. The research team led by Professor Guo from the Nephrology department of Changhai Hospital, Second Military Medical University used the Gastrointestinal Symptom Rating Scale, which is a self-administered questionnaire, includes 15 items and uses a 7-grade Likert scale defined by descriptive anchors such that 1=none, 2=minor, 3=mild, 4=moderate, 5=moderately severe, 6=severe, and 7=very severe discomfort, to evaluate the presence of in peritoneal dialysis patients. As various research groups have indicated a higher prevalence of gastrointestinal symptoms in patients undergoing peritoneal dialysis than in patients with chronic renal failure having hemodialysis, the article further investigates the possible correlated factors affecting the gastrointestinal symptoms in peritoneal dialysis patients by using multiple regression analysis.

The prevalence of eating dysfunction, reflux and indigestion in peritoneal dialysis patients was 44.2%, 32.7%, 32.7%, respectively. A history of corticosteroid therapy and the number of all pills the patients took daily were positively correlated to GI symptoms, while residual renal Kt/V was negatively correlated to GI symptoms.

These findings indicated that gastrointestinal symptoms in peritoneal dialysis patients were more correlated with chronic renal failure itself and other treatment-associated factors, but not with peritoneal dialysis-associated factors. Residual is not only an index regarding the uremia itself but an index predicting complications. Iatrogenic factors were another aspect impacting the gastrointestinal symptoms in peritoneal dialysis patients, including the pre-dialytic therapy and adjuvant therapy during peritoneal dialysis.

Explore further: Diabetic factors associated with gastrointestinal symptoms

More information: Dong R, Guo ZY. Gastrointestinal symptoms in patients undergoing peritoneal dialysis: Multivariate analysis of correlated factors. World J Gastroenterol 2010; 16(22): 2812-2817 www.wjgnet.com/1007-9327/full/v16/i22/2812.htm

Related Stories

Diabetic factors associated with gastrointestinal symptoms

April 12, 2010

There are several papers which report the association of GI symptoms with diabetes. Epidemiological data regarding the association of GI symptoms with diabetes are, however, inconsistent, and the reported frequency of upper ...

Recommended for you

Re-emergence of syphilis traced to pandemic strain cluster

December 5, 2016

Over the last few decades, an age-old infectious disease has been re-emerging globally: syphilis. Using techniques to analyze low levels of DNA, an international research team headed by the University of Zurich has now shown ...

New mechanism to control human viral infections discovered

December 5, 2016

A team of researchers, co-led by a University of California, Riverside professor, has found a long-sought-after mechanism in human cells that creates immunity to influenza A virus, which causes annual seasonal epidemics and ...

Researcher making headway in fighting migraines

December 5, 2016

A study by a UT Dallas researcher has revealed new information about a potential chemical causing pain hypersensitivity in migraines, which is the third most common disease in the world.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.